Alert archive / Texas / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 191, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 29, 2015, 9:47 PM MDT for Lea County, New Mexico; Dawson County, Gaines County, Texas. It was in force for 58 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 29, 2015, 9:47 PM MDT (03:47 UTC)
- Expired
- May 29, 2015, 10:45 PM MDT
- In force
- 58 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Lea County, NM, Dawson County, TX, Gaines County, TX
The radar
The Midland/Odessa radar (KMAF), 101 km from the middle of the area, began a volume at 03:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 29, 10:05 PM MDT | HAIL 0.88 | Hobbs, NM |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 29, 6:21 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 3.8 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1700 J/kg
- Mixed-layer CIN
- -107 J/kg
- Mixed-layer LCL
- 1643 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- -25 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.5
The text
As transmitted, in the capitals the NWS used until 2016.
795
WUUS54 KMAF 300347
SVRMAF
NMC025-TXC115-165-300445-
/O.NEW.KMAF.SV.W.0191.150530T0347Z-150530T0445Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1047 PM CDT FRI MAY 29 2015
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EAST CENTRAL LEA COUNTY IN SOUTHEAST NEW MEXICO...
NORTHWESTERN DAWSON COUNTY IN WEST TEXAS...
GAINES COUNTY IN WEST TEXAS...
* UNTIL 1145 PM CDT/1045 PM MDT/
* AT 1045 PM CDT/945 PM MDT/...SEVERE THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 5 MILES EAST OF UNION TO GAINES COUNTY
PARK TO LEA COUNTY REGIONAL AIRPORT...AND MOVING SOUTHEAST AT 15
MPH.
HAZARD...70 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE
TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE HOMES...
ROOFS AND OUTBUILDINGS.
* LOCATIONS IMPACTED INCLUDE...
SEMINOLE...LOOP...GAINES COUNTY PARK...LEA COUNTY REGIONAL
AIRPORT...ASHMORE...WELCH...PAYNES CORNER...PRIDE...NADINE...
GRANDVIEW...CEDAR LAKE...GAINES COUNTY AIRPORT...FAIRVIEW...
FAIRVIEW IN GAINES COUNTY...PUNKIN CENTER AND MCKENZIE LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN
MIDLAND.
TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!
&&
LAT...LON 3289 10188 3266 10239 3252 10308 3275 10340
3296 10305 3296 10195
TIME...MOT...LOC 0347Z 313DEG 14KT 3303 10212 3286 10261
3270 10323
HAIL...1.00IN
WIND...70MPH
$$
JP1 follow-up statement
969
WWUS54 KMAF 300422
SVSMAF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1122 PM CDT FRI MAY 29 2015
NMC025-300431-
/O.CAN.KMAF.SV.W.0191.000000T0000Z-150530T0445Z/
LEA NM-
1022 PM MDT FRI MAY 29 2015
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL LEA COUNTY IS
CANCELLED...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE
WARNED AREA.
LAT...LON 3289 10188 3266 10239 3253 10306 3296 10305
3296 10195
TIME...MOT...LOC 0421Z 313DEG 14KT 3294 10201 3277 10249
3261 10311
$$
TXC115-165-300445-
/O.CON.KMAF.SV.W.0191.000000T0000Z-150530T0445Z/
DAWSON TX-GAINES TX-
1122 PM CDT FRI MAY 29 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR GAINES AND
NORTHWESTERN DAWSON COUNTIES UNTIL 1145 PM CDT...
AT 1120 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM GRANDVIEW TO 6 MILES NORTHEAST OF FAIRVIEW TO
NADINE...AND MOVING SOUTHEAST AT 15 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
SEMINOLE...CEDAR LAKE...GRANDVIEW...GAINES COUNTY AIRPORT...
FAIRVIEW...FAIRVIEW IN GAINES COUNTY...PUNKIN CENTER AND MCKENZIE
LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN
MIDLAND.
TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!
&&
LAT...LON 3289 10188 3266 10239 3253 10306 3296 10305
3296 10195
TIME...MOT...LOC 0421Z 313DEG 14KT 3294 10201 3277 10249
3261 10311
HAIL...1.00IN
WIND...60MPH
$$
JPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 7:00 PM MDT, 2 hours 47 minutes earlier.
Area forecast discussion, May 29, 7:00 PM MDT, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
800 PM CDT Fri May 29 2015
.DISCUSSION...
Have done a quick update for SVR T-Storm Watch # 242, and to
update other parameters as necessary based on current conditions
and latest models. 00Z KMAF RAOB came in w/large hail/damaging
winds written all over it...especially steep mid-lvl LR's and dry
PBL layer.
&&
PREV DISCUSSION... /ISSUED 230 PM CDT Fri May 29 2015/
DISCUSSION...
Upper trough over the central plains states moves off to the east
this afternoon. By Saturday an upper ridge will begin to build across
the Western U.S. as the procession of upper troughs comes to an
end. This will result in decreasing rain chances for the region
as May comes to an end. This looks to be a significant change in
the wet pattern of the past month... MAF has recorded 12 days with
measurable rain so far this month with more rain expected tonight.
This ridge will slowly shift east with temperatures increasing across
the area into next week.
This afternoon... tonight... and tomorrow looks to be the last good
chance of rain in W TX and SE NM for the foreseeable future. May see
some afternoon storms due to good moisture and daytime heating...
and a little bit of a dryline across Brewster county. Good low
level moisture still extends back across the Trans Pecos and SE NM.
Rain chances increase tonight. A weak cold front is expected to sag
down into the area overnight... storms look to develop along and
behind the front spreading south tonight. The heaviest rain should
be after midnight. A Flash Flood Watch remains in effect tonight
and Saturday morning for the Northern and Eastern Permian Basin.
Some of the model qpf shows heavy rain moving down across Gaines and
Martin counties... others not as much. Have decided to expand the
watch a little westward across these counties. For now have not
including Ector or Midland counties in the FFA but this could change
if conditions warrant.
Also have to consider the threat of severe storms this afternoon and
tonight. Most of CWA north of the Pecos River is included in the
Day 1 slight risk. A shortwave may combine with decent low level
moisture... good CAPE and shear to result in severe storms. Storms
may begin with a hail threat then transition to strong wind and
heavy rain overnight. However believe threat of heavy rain greater
than threat of severe wx.
With less rain and clouds around... will have more sunshine. This
will result in warmer temperatures. Highs in the 90s return to the
area early next week and continue through the end of the week. In
the extended the forecast drys out with rain becoming much more
spotty. A persistent surface trough hangs around the region most of
next week. This trough and the higher elevations may be enough to
fire off a few storms but coverage will be low.
&&
.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX 62 76 59 81 / 60 60 10 10
BIG SPRING TX 61 76 60 83 / 60 60 10 10
CARLSBAD NM 63 79 59 85 / 40 40 10 10
DRYDEN TX 69 83 66 86 / 30 50 20 20
FORT STOCKTON TX 63 80 61 84 / 30 50 10 20
GUADALUPE PASS TX 61 73 56 80 / 20 30 20 0
HOBBS NM 62 74 57 80 / 60 60 10 10
MARFA TX 53 79 54 80 / 20 50 30 0
MIDLAND INTL AIRPORT TX 66 78 60 83 / 60 60 10 10
ODESSA TX 68 77 60 83 / 50 50 10 10
WINK TX 65 81 61 85 / 50 50 10 10
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...FLASH FLOOD WATCH through Saturday afternoon FOR THE FOLLOWING
ZONES... Borden...Dawson...Gaines...Glasscock...Howard...
Martin...Mitchell...Reagan...Scurry.
&&
84/44
Follow us on Facebook and Twitter at:
http://facebook.com/NWSMidland
http://twitter.com/NWSMidland
Check us out on the internet at:
http://weather.gov/midlandHazardous weather outlook, May 29, 12:18 PM MDT, 9 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 118 PM CDT FRI MAY 29 2015 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-301830- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 118 PM CDT FRI MAY 29 2015 /1218 PM MDT FRI MAY 29 2015/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE MOUNTAINS OF SOUTHEAST NEW MEXICO AND SOUTHWEST TEXAS...MOVING SLOWLY EASTWARD OVER THE ADJACENT PLAINS...THIS AFTERNOON. ISOLATED THUNDERSTORMS ARE POSSIBLE ELSEWHERE. A FEW THUNDERSTORMS COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS MAINLY EAST OF THE PECOS RIVER...ACROSS SOUTHEAST NEW MEXICO AND INTO THE PERMIAN BASIN. AN ISOLATED TORNADO CANNOT BE RULED OUT. LOCALLY HEAVY RAINFALL IS POSSIBLE. A FLASH FLOOD WATCH WILL BE IN EFFECT FROM MID EVENING AND CONTINUING INTO THE OVERNIGHT FOR THE NORTHERN AND EASTERN PERMIAN BASIN. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY WIDESPREAD SHOWERS AND THUNDERSTORMS WILL ACCOMPANY A FRONT PUSHING THROUGH SOUTHEAST NEW MEXICO AND SOUTHWEST TEXAS EARLY SATURDAY. THE BEST CHANCES FOR PRECIPITATION WILL BE EAST OF THE PECOS RIVER. SOME THUNDERSTORMS COULD APPROACH SEVERE LIMITS WITH SMALL HAIL AND GUSTY WINDS. HEAVY RAIN IS ALSO POSSIBLE. A FLASH FLOOD WATCH WILL BE IN EFFECT UNTIL MIDDAY SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND 05
In the hours before
Special weather statement, May 29, 5:14 PM MDT, 4 hours 33 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 614 PM CDT FRI MAY 29 2015 TXZ074-075-081-300000- PECOS-DAVIS/APACHE MOUNTAINS AREA-BIG BEND AREA- 614 PM CDT FRI MAY 29 2015 ...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING NORTH CENTRAL BREWSTER AND SOUTHWESTERN PECOS COUNTIES UNTIL 700 PM CDT... A STRONG THUNDERSTORM WAS LOCATED OVER NORTH CENTRAL BREWSTER COUNTY AT 614 PM CDT...MOVING EAST AT 15 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE. IF SEVERE WEATHER IS OBSERVED...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND. && LAT...LON 3055 10307 3029 10298 3030 10327 3041 10328 TIME...MOT...LOC 2314Z 248DEG 12KT 3037 10319
Special weather statement, May 29, 7:11 PM MDT, 2 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
811 PM CDT FRI MAY 29 2015
NMZ029-033-300200-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-
711 PM MDT FRI MAY 29 2015
...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
NORTHERN LEA COUNTY UNTIL 800 PM MDT...
A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 11 MILES WEST OF
CROSSROADS TO 13 MILES SOUTH OF CAPROCK AT 712 PM MDT...MOVING EAST
AT 5 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.
IF SEVERE WEATHER IS OBSERVED...HAVE THE NEAREST LAW ENFORCEMENT
AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN MIDLAND.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM MDT
SATURDAY MORNING FOR SOUTHEAST NEW MEXICO AND WEST TEXAS.
&&
LAT...LON 3357 10305 3300 10306 3317 10377 3339 10377
3340 10373 3357 10372
TIME...MOT...LOC 0112Z 259DEG 4KT 3347 10352 3321 10364Local storm report, May 29, 9:11 PM MDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1011 PM CDT FRI MAY 29 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM HAIL LOVINGTON 32.95N 103.35W
05/29/2015 E1.25 INCH LEA NM PUBLIC
QUARTER TO HALF DOLLAR SIZE HAIL.
&&
ANDREW.ARNOLDThe office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 7:11 PM MDT | Special Weather Statement | MAF | Lea | 49 min |
| May 29, 7:22 PM MDT | Severe Thunderstorm Warning | MAF | Lea | 38 min |
| May 29, 7:50 PM MDT | Tornado Warning | MAF | Lea | 25 min |
| May 29, 7:58 PM MDT | Severe Thunderstorm Warning | MAF | Lea | 62 min |
| May 29, 8:06 PM MDT | Severe Thunderstorm Warning | MAF | Lea | 54 min |
| May 29, 8:22 PM MDT | Severe Thunderstorm Warning | MAF | Lea | 38 min |
| May 29, 8:57 PM MDT | Severe Thunderstorm Warning | MAF | Lea | 63 min |
| May 30, 1:49 AM MDT | Special Weather Statement | MAF | Chaves | 56 min |
| May 30, 2:31 AM MDT | Special Weather Statement | MAF | Eddy, Lea | 59 min |
| May 29, 10:58 PM MDT | Severe Thunderstorm Warning | MAF | Andrews, Borden, Crane, Dawson, Ector, Gaines and 10 more | 62 min |
| May 29, 11:25 PM MDT | Areal Flood Advisory | MAF | Andrews, Borden, Dawson, Ector, Gaines, Howard and 3 more | 3 hr |
| May 30, 12:07 AM MDT | Special Weather Statement | MAF | Crane, Ector, Glasscock, Midland, Reagan, Upton | 53 min |
| May 30, 1:28 AM MDT | Special Weather Statement | MAF | Reagan | 62 min |
| May 30, 3:23 AM MDT | Special Weather Statement | MAF | Loving, Winkler | 52 min |
| May 30, 4:09 AM MDT | Special Weather Statement | MAF | Loving, Reeves, Ward, Winkler | 66 min |
| May 30, 5:08 AM MDT | Special Weather Statement | MAF | Loving, Reeves, Ward, Winkler | 37 min |
| May 30, 5:37 AM MDT | Special Weather Statement | MAF | Culberson | 53 min |
| May 30, 5:41 AM MDT | Special Weather Statement | MAF | Crane, Ward | 49 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2015Severe Thunderstorm Warnings in New Mexico, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.